Wyoming, 2024

High Wind in Wyoming, May 6 to 7, 2024

May 6 to 7, 2024 · NWS UNR · 2 events in 2 counties and zones

A strong low-pressure system passed over the northern Plains, bringing strong west to northwest winds over portions of far northeast Wyoming. The strongest winds developed over portions of northern Campbell County, where some wind gusts to around 70 mph were reported.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong low-pressure system passed over the northern Plains, bringing strong west to northwest winds over portions of far northeast Wyoming. The strongest winds developed over portions of northern Campbell County, where some wind gusts to around 70 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 6, 1:07 PM MST, 1 hour 23 minutes earlier. Its key messages:

  • -Deep low pressure system will bring numerous hazards through Tuesday. -Severe thunderstorms possible this afternoon over eastern areas. -Strong winds expected tonight northeast WY and most of western SD, with gusts to 70 mph possible. -Heavy wet snow expected tonight above 6000 ft in the northern Black Hills. -Heavy rain expected in portions of NE WY.
Area forecast discussion, May 6, 1:07 PM MST, 1 hour 23 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
207 PM MDT Mon May 6 2024

.KEY MESSAGES...

-Deep low pressure system will bring numerous hazards through
 Tuesday.

-Severe thunderstorms possible this afternoon over eastern areas.

-Strong winds expected tonight northeast WY and most of western
 SD, with gusts to 70 mph possible.

-Heavy wet snow expected tonight above 6000 ft in the northern
 Black Hills.

-Heavy rain expected in portions of NE WY.

&&

.DISCUSSION...(This Evening Through Monday)
Issued at 207 PM MDT Mon May 6 2024

Vigorous low pressure system deepening and closing off across the
region this afternoon. The dry trough has already shifted across
most of the area with lingering thunderstorms and showers along
the trough from far NW SD through scentral SD. Severe threat will
wane this evening as the sfc trough shifts east. The main show
will then become strong winds across most of the region. LLJ core
on the south side of the sfc low will strengthen and mix down to
the sfc overnight tonight with winds becoming quite strong.
Expecting sustained winds of 30 to 45 mph with gusts in excess of
70 mph possible. In addition, terrain effects around the BH will
accentuate the flow with locally strong wind gusts possible, esp
along the northern foothills. Winds will be the strongest
overnight, across the west, with high winds slowly diminishing
through Tues, but remaining at warning or adv levels for most of
the day. The other main impact will be heavy deformation rains
across far NE WY into the northern Black Hills where 1-2 inches of
rain will possible through tonight. Temps will drop across the
higher elevations of the BH with rain changing to snow and
becoming quite heavy overnight. Snow amounts around foot are
possible above 6000 ft in the northern Black Hills, impacting
portions of highway 85 around the state line. Strong saturated
deep layer flow, extending into the dgz will help accentuate
snowfall rates overnight. Rain (and high elevation snow) will
taper off Tues morning with some lingering showers across the NW
half, mainly dry across the far south. Strong winds will slowly
diminish through the day, but remain breezy through Wed as the sfc
low pivots over the region. The next round of rain will push into
the region Tue night-Thur as the upper low moves slowly southeast
across the region. This will bring more scattered activity with
more instability type showers. There will also be some snow once
again in the higher elevations of the Black Hills, mainly Tue
night. Things will begin to dry out and warm back up this weekend
with semi-unsettled NW flow possibly supporting isolated
showers/storms at times.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1144 AM MDT Mon May 6 2024

Showers and storms are expected this afternoon and tonight over
much of the forecast area. MVFR/IFR conditions can be expected
with these showers and storms. Winds will shift out of the west-
northwest throughout the day, with gusts 35-50 knots possible by
early afternoon through the late evening hours. These strong winds
will persist through the overnight hours.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 6 PM MDT this evening for SDZ001-002-012-013-
     026-027-030-031-041-042-073>076-078.
     High Wind Warning from 6 PM this evening to 6 PM MDT Tuesday for
     SDZ001-012-013-025-072-073-078.
     Wind Advisory until 6 PM MDT /7 PM CDT/ Tuesday for SDZ014-032-
     043-044-046-047-049-077.
     High Wind Warning from 6 PM this evening to noon MDT Tuesday for
     SDZ024-026>031-041-042-074>076.
     Winter Storm Warning from 6 PM this evening to noon MDT Tuesday
     for SDZ024.
WY...High Wind Warning from 6 PM this evening to 6 PM MDT Tuesday for
     WYZ060.
     High Wind Warning from 6 PM this evening to noon MDT Tuesday for
     WYZ054>059.
     Winter Weather Advisory from 6 PM this evening to 9 AM MDT
     Tuesday for WYZ057.
&&

DISCUSSION/KEY MESSAGES...JC
AVIATION...Dye
Hazardous weather outlook, May 6, 10:40 AM MST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1140 AM MDT Mon May 6 2024

SDZ024-027>029-041-074-075-WYZ054>059-071300-
Northern Black Hills-Southern Foothills-Central Black Hills-
Southern Black Hills-Western Fall River-Hermosa Foothills-
Eastern Fall River-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston County Plains-Newcastle-
1140 AM MDT Mon May 6 2024

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...This Afternoon and Tonight

Strong southerly winds will be possible across the western South
Dakota plains this afternoon. Gusts of 55 to 60 mph are possible,
especially along and south of I-90. Rain showers will also be
possible over the region tonight into Tuesday

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds will remain strong on Tuesday, and some isolated
thunderstorms are possible in the evening. Severe weather is not
expected. Some snow will be possible in the Black Hills.

Snow will continue over the Black Hills Wednesday. Winds will
begin to decrease, but still remain breezy. Isolated
thunderstorms are possible, but severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-012-013-025-026-030-031-042-044-072-073-076-077-WYZ060-
071300-
Harding-Butte-Northern Meade Co Plains-Northern Foothills-
Rapid City-Custer Co Plains-Pennington Co Plains-
Northern Oglala Lakota-Bennett-Sturgis/Piedmont Foothills-
Southern Meade Co Plains-Southern Oglala Lakota-Southern Jackson-
Northeastern Crook-
1140 AM MDT Mon May 6 2024

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...and northeast Wyoming.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. Primary
hazards include large hail and strong winds. A tornado or two may
also be possible.

Outside of storms, strong winds are also expected. Winds will
shift to the west by this evening with widespread gusts of 60 to
70 mph possible across northwestern South Dakota, portions of
northeastern Wyoming, and in the foothills of the Black Hills.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds will remain strong on Tuesday, and some isolated
thunderstorms are possible in the evening. Severe weather is not
expected.

Winds will begin to decrease Wednesday. Isolated thunderstorms
are possible, but severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ002-014-032-043-046-047-049-078-071300-
Northern Perkins-Ziebach-Haakon-Northern Jackson-Mellette-Todd-
Tripp-Southern Perkins-
1140 AM MDT Mon May 6 2024 /1240 PM CDT Mon May 6 2024/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...This Afternoon and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include large hail and strong winds. A tornado or two may
also be possible.

Winds will shift to the west by this evening with widespread
gusts of 60 to 70 mph possible across northwestern South Dakota,
portions of northeastern Wyoming, and in the foothills of the
Black Hills.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds will remain strong on Tuesday, and some isolated
thunderstorms are possible in the evening. Severe weather is not
expected. Some snow will be possible in the Black Hills.

Snow will continue over the Black Hills Wednesday. Winds will
begin to decrease, but still remain breezy. Isolated
thunderstorms are possible, but severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, May 6, 1:31 PM MST, 59 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
231 PM MDT Mon May 06 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     Non-Tstm Wnd Gst 3 E Philip              44.05N 101.60W
05/06/2024  M61 mph          Haakon             SD   ASOS

0109 PM     Non-Tstm Wnd Gst 10 NNE White River      43.71N 100.69W
05/06/2024  M54 mph          Mellette           SD   Mesonet

0109 PM     Non-Tstm Wnd Gst 10 NNW Ottumwa          44.36N 101.45W
05/06/2024  M60 mph          Haakon             SD   Mesonet

0112 PM     Non-Tstm Wnd Gst 1 NNE Faith             45.03N 102.02W
05/06/2024  M54 mph          Meade              SD   ASOS

0113 PM     Non-Tstm Wnd Gst 1 NE Winner             43.39N  99.85W
05/06/2024  M53 mph          Tripp              SD   ASOS

0119 PM     Non-Tstm Wnd Gst 4 SSE Witten            43.39N 100.07W
05/06/2024  M56 mph          Tripp              SD   Mesonet

0125 PM     Non-Tstm Wnd Gst 2 W Hamill              43.59N  99.71W
05/06/2024  M58 mph          Tripp              SD   Mesonet

0129 PM     Non-Tstm Wnd Gst Wewela                  43.01N  99.78W
05/06/2024  M50 mph          Tripp              SD   Mesonet

0140 PM     Non-Tstm Wnd Gst 15 SSE Mission          43.10N 100.60W
05/06/2024  M57 mph          Todd               SD   Mesonet

0143 PM     Non-Tstm Wnd Gst 9 ENE Belvidere         43.90N 101.10W
05/06/2024  M56 mph          Jackson            SD   Mesonet

0155 PM     Non-Tstm Wnd Gst 1 S White River         43.56N 100.74W
05/06/2024  M53 mph          Mellette           SD   Mesonet

&&

JC
Special weather statement, May 6, 1:43 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Rapid City SD
243 PM MDT Mon May 6 2024

SDZ001-062115-
Harding SD-
243 PM MDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL HARDING COUNTY
THROUGH 315 PM MDT...

At 243 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 8 miles south of Buffalo, moving
northwest at 40 mph.

HAZARD...Landspouts, wind gusts of 50 to 55 mph, and pea to half
         inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

This strong thunderstorm will be near...
  Buffalo and Lake Gardner around 255 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
northwestern South Dakota.

&&

LAT...LON 4543 10347 4538 10361 4565 10389 4577 10360
TIME...MOT...LOC 2043Z 152DEG 36KT 4547 10355

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

SE
Special weather statement, May 6, 1:51 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Rapid City SD
251 PM MDT Mon May 6 2024

SDZ013-014-078-062115-
Ziebach SD-Northern Meade Co Plains SD-Southern Perkins SD-
251 PM MDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ZIEBACH...
NORTHEASTERN MEADE AND SOUTHEASTERN PERKINS COUNTIES THROUGH 315 PM
MDT...

At 251 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles northwest of Red Scaffold, or 16 miles southeast of Faith,
moving north at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea to penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southwestern
Ziebach, northeastern Meade and southeastern Perkins Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
northwestern and west central South Dakota.

&&

LAT...LON 4464 10178 4480 10206 4516 10219 4514 10171
TIME...MOT...LOC 2051Z 175DEG 40KT 4481 10189

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

SE
Local storm report, May 6, 2:06 PM MST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
306 PM MDT Mon May 06 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     Tornado          14 SE Hoover            44.96N 103.09W
05/06/2024                   Butte              SD   Storm Chaser

            Second touchdown of the tornado west of Mud Butte.

&&

MLS
Local storm report, May 6, 2:09 PM MST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
309 PM MDT Mon May 06 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     Non-Tstm Wnd Gst 10 NNE White River      43.71N 100.69W
05/06/2024  M58 mph          Mellette           SD   Mesonet

0218 PM     Tstm Wnd Gst     15 SSE Mission          43.10N 100.60W
05/06/2024  M68 mph          Todd               SD   Mesonet

0226 PM     Non-Tstm Wnd Gst 1 NNE Faith             45.03N 102.02W
05/06/2024  M54 mph          Meade              SD   ASOS

0242 PM     Non-Tstm Wnd Gst 8 N Redig               45.38N 103.55W
05/06/2024  M57 mph          Harding            SD   Mesonet

0253 PM     Non-Tstm Wnd Gst 7 E Wanblee             43.58N 101.52W
05/06/2024  M53 mph          Jackson            SD   Mesonet

0256 PM     Non-Tstm Wnd Gst 27 WNW Castle Rock      45.14N 103.91W
05/06/2024  M53 mph          Butte              SD   Mesonet

&&

JC
Special weather statement, May 6, 2:29 PM MST, 1 minute before
Special Weather Statement
National Weather Service Rapid City SD
429 PM CDT Mon May 6 2024

SDZ046-047-049-062200-
Tripp SD-Todd SD-Mellette SD-
429 PM CDT Mon May 6 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN TODD...NORTHWESTERN
TRIPP AND SOUTHEASTERN MELLETTE COUNTIES THROUGH 500 PM CDT...

At 428 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Wood to near Carter to 4
miles southwest of Keyapaha. Movement was north at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea to half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Carter around 435 PM CDT.
  Witten around 440 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central South Dakota.

&&

LAT...LON 4330 10033 4361 10047 4372 10043 4372 10038
      4374 10037 4370 10029 4371 10023 4369 10021
      4371 10018 4368 10011 4369 10006 4336 10006
TIME...MOT...LOC 2128Z 195DEG 40KT 4360 10035 4341 10021 4307 10021

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northern Campbell

When
May 6, 2:30 PM MST to 11:00 PM MST
Where
Northern Campbell forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
RAWS
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

High Wind, Northeastern Crook

When
May 7, 2:00 AM MST to 3:30 AM MST
Where
Northeastern Crook forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
44.589, -104.570 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168225, 1168226.